Woman died of rare allergic reaction to drug for stomach disorders
Coroner says detailed analysis into potential side effects of Colofac should be carried out
A rare allergic reaction to a drug commonly prescribed for stomach disorders caused the death of a mother of four in August of last year, an inquest has heard. File photograph: Dara Mac Dónaill/The Irish Times.
A rare allergic reaction to a drug commonly prescribed for stomach disorders caused the death of a mother of four in August of last year, an inquest has heard.
Mayo Coroner Patrick O’Connor returned an open verdict on Monday at an inquest into the death of Amanda Niland, Mountain, Aughamore, Ballyhaunis.
He called on the manufacturer to carry out a detailed analysis into the potential side effects of the drug, Colofac.
The inquest heard evidence from Dr Tamas Nemeth, consultant pathologist, who carried out a postmortem on the 48-year-old which found the anaphylactic shock that caused Ms Niland’s death was most likely caused by the muscle relaxant.
Damien Niland, husband of the deceased, told the coroner that on August 16th last his wife visited a doctor and was prescribed medication. He said that after dinner that evening, she took one of the tablets.
“She started itching at her hand and she was not feeling great and she got up again to read the instructions,” he said in a statement read to the inquest.
“She came back to the table again and her whole body was going mad with itch. I suggested that she go and take a shower to cool the itch and she went to the bedroom. I then heard her call as I was reading about the side effects of what she had taken, I found her standing at the end of the bed holding on to it.
“I brought her out into the hallway. Her lips had gone white. The colour had left them and they were starting to swell and she could not get her breath.”
Mr Niland told the inquest his wife had never taken the medication previously and that the itching started about four to five minutes after taking the tablet.
After CPR was performed, Ms Niland was rushed by ambulance to Mayo University Hospital in Castlebar, where she died later.
Dr Nemeth said that any allergic reaction to Colofac or other tablets was extremely unusual and that the medication was readily available on prescription.
Had Ms Niland been in hospital when the tablet was taken, she would have had a good chance of survival, he added.
The pathologist added that in his opinion death was due to “unnatural causes” and he agreed with Mr O’Connor that the manufacturer of the drug should be asked to investigate the side effects of the medication further.
“Something must be learned from this,” Mr O’Connor added.